On Isotretinoin

I recent­ly start­ed a course of Isotretinoin, a strong med­ica­tion used to cure severe acne by alter­ing DNA tran­scrip­tion. For some rea­son, my acne has real­ly flared up in my late twen­ties. I would get huge cysts on my face that would last for weeks, not to men­tion the hyper-pig­men­ta­tion that would last even longer after the cyst went away. Needless to say, it was mak­ing me very anti-social when I was talk­ing to peo­ple and felt like there was a huge dis­trac­tion on my face.

I was referred to a der­ma­tol­o­gist, who gave me a pre­scrip­tion for “full strength” (accord­ing to my body weight) to see if I could han­dle the side effects. The phar­ma­cist asked me if she made a mis­take because they don’t offer a dosage that strong, so now I take a com­bi­na­tion of two dosages.

Due to the poten­cy of the med­ica­tion, there’s a huge list of side effects. The scari­est is the mood changes. I’m sup­posed to stop the dose if I start expe­ri­enc­ing:

  • changes in my mood such as becom­ing depressed, feel­ing sad, or hav­ing cry­ing spells
  • los­ing inter­est in my usu­al activ­i­ties
  • changes in my nor­mal sleep pat­terns
  • becom­ing more irri­ta­ble or aggres­sive than usu­al
  • los­ing my appetite
  • becom­ing unusu­al­ly tired
  • hav­ing trou­ble con­cen­trat­ing
  • with­draw­ing from fam­i­ly and friends
  • hav­ing thoughts about tak­ing my own life

As a per­son who’s suf­fered from sui­ci­dal thoughts in the past, this was quite a fright­en­ing propo­si­tion. I asked my friends to be aware, just in case I don’t notice any changes in myself.

So far though, the only side effect has been extreme­ly dry skin, espe­cial­ly on the face. The lips have been the worst; I can’t eat or drink any­thing with­out apply­ing a thick lay­er of mois­tur­iz­er on them, oth­er­wise they peel like mad.

There’s also a dry­ing of mucous mem­branes. To relieve the chap­ping, I’ve start­ed smear­ing Vaseline in my nose.

Prior to this, the only time I used Vaseline was as a sex­u­al lubri­cant.

Now I get aroused every time I breathe in.

6 comments

  1. I once had a gigan­tic cyst next to my eye that would­n’t go away, the doc­tor used a syringe to draw it emp­ty. There were a few times when the cysts were not so gigan­tic, the der­ma­tol­o­gist would use a syringe to direct­ly inject some med­ica­tion into them, and the cysts would flat­ten in a day or two.

    I doubt if acne is some­thing com­plete­ly cur­able, it’s hered­i­tary, like bald­ness. You can only keep it under con­trol by main­tain­ing clean­li­ness, con­trol­ling you eat­ing and sleep­ing habits, keep­ing you gut regular—lots of fruits, ade­quate sleep.

  2. I tried every­thing except the sleep­ing habits, which I found very dif­fi­cult. When I saw a Chinese med­ical prac­ti­tion­er, he told me that it was­n’t some­thing that could be fixed, or even con­trolled, but less­ened with the right diet. The diet was­n’t an easy adjust­ment though. I have my doubts too, but this drug is worth one last shot for me.

  3. You know how bad my acne used to be. It last­ed till the age of 26. And it has real­ly dis­ap­peared now. I think there are 4 major things that changed. Don’t know if it’ll help you or not.

    1. Overdose with water every­day (~1L)
    2. Stopped touch­ing my face
    3. Sleep at least 7 hours a day
    4. Make sure that I don’t sweat every­day.

    I find that the cyst like acne appears more often after a days of bad sleep sched­ule.

  4. I was on antibi­otics for 2+ years but it still did­n’t com­plete­ly clear it up. I’m using Proactive now and it’s actu­al­ly work­ing OK, but it’s still not com­plete­ly clear.

  5. @Causalien — I did­n’t think your acne was very bad…not even notice­able actu­al­ly. I think you also have to con­sid­er the fact that our bod­ies change as we grow old­er, and hor­mones along with it. My acne has got­ten much worse with­out any lifestyle changes. Yours may be due to aging as well.

    @trolley — Antibiotics appar­ent­ly aren’t sup­posed to clear one up com­plete­ly. It’s a tem­po­rary solu­tion; as soon as we get off them, the acne comes back, some­times worse. And tak­ing antibi­otics is very bad for the body long-term. I’ve heard good things about Proactive. Maybe my acne was bad enough that the doc­tor rec­om­mend­ed I skip straight to the strong stuff.

  6. Yeah, I’ve thought about the aging fac­tor… but mine was bad. I guess you’ve only seen me dur­ing the first 2 years of uni­ver­si­ty. It got worst at around 2003 and I also expe­ri­enced the cyst like acne.

    My broth­er got it worst than you, but his prob­lems are iso­lat­ed to his back and he had to go on antibi­otics for a year which did jack for the prob­lem. It is only recent­ly that it got bet­ter, so age could be a fac­tor, but he also made a huge lifestyle change, includ­ing eat­ing habits.

Leave a Reply to trolley Cancel reply